A report has found the risk of narcolepsy is 13 times higher among those given the swine flu vaccine Pandemrix, compared to unvaccinated individuals.
The report says that symptoms developed between two weeks and 20 months after vaccination.
There was "a true increased risk" of narcolepsy in young people vaccinated with Pandemrix aged five to 19 years.
However, the Department of Health has said it is unlikely that the vaccine alone explains what happened.
It said international experts take the view that a number of factors are likely to have contributed to the increased risk and international studies are continuing.
Dr Tony Holohan, chief medical officer, said vaccination is very safe and it is important that current vaccination programmes continue to protect children and adults.
Minister for Health Dr James Reilly said the report is "a start" in understanding the association between the vaccine and narcolepsy.
The 43-page report says the Irish Medicines Board received reports of two confirmed cases of narcolepsy following vaccination in March 2011.
A total of 32 cases of narcolepsy meeting the case definition with a symptom onset from April 2009 were reported.
It found very few cases in adults.
In all, 28 of these cases occurred in children or adolescents aged 5-19 years.
The report says the results are similar to those found in Finland and other Scandinavian countries.
It recommends that a new single national immunisation information system be developed for all vaccination programmes, which would help investigations into possible vaccine adverse events.
HSE clinics administered over 900,000 doses of the vaccine in 2009 and 2010, but it is no longer recommended.
The vaccine was fast-tracked for use due to the human swine flu crisis, and the State gave the producers of it an indemnity.
The campaign group set up to represent families who believe their children were affected were given the report today.
Sufferers of Unique Narcolepsy Disorder (Sound), representing over 30 children and parents, has been seeking health and educational supports and a compensation programme.